Alert archive / California / Freeze Warnings in 2016

Freeze Warning 1, NWS San Francisco Bay Area, CA

January 1, 2016Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Jan 1, 2016, 2:52 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Jan 1, 2016, 11:00 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2016, 2:52 PM PST (22:52 UTC)
In effect from
Jan 1, 2016, 11:00 PM PST
Expired
Jan 2, 2016, 2:10 AM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS76 KMTR 012252
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
252 PM PST FRI JAN 1 2016


CAZ506-507-021600-
/O.NEW.KMTR.FZ.W.0001.160102T0700Z-160102T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
252 PM PST FRI JAN 1 2016

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST
SATURDAY. 

* TEMPERATURE...LOWS IN THE MID 20S TO LOWER 30S CAN BE EXPECTED.

* LOCATIONS...NORTH BAY VALLEYS AND MOUNTAINS.

* IMPACTS...CROPS AND SENSITIVE VEGETATION MAY BE KILLED. 
  PERSONS OUTDOOR OVERNIGHT MAY EXPERIENCE HEALTH-RELATED ISSUES 
  FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
076 
WWUS76 KMTR 021010
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
210 AM PST SAT JAN 2 2016


CAZ506-507-021115-
/O.CAN.KMTR.FZ.W.0001.000000T0000Z-160102T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
210 AM PST SAT JAN 2 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
FREEZE WARNING. 

HIGH CLOUDS SPREADING IN OVER THE STATE FROM THE WEST HAVE WARMED
TEMPERATURES...THUS WIDESPREAD FREEZING IS NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Jan 1, 2:49 PM PST, 3 minutes earlier.

Area forecast discussion, Jan 1, 2:49 PM PST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
249 PM PST FRI JAN 1 2016

...ACTIVE WEATHER PATTERN NEXT WEEK...

...HEAVY RAIN AND GUSTY SOUTHEASTERLY WINDS POSSIBLE TUESDAY...

.SYNOPSIS...RIDGE OF HIGH PRESSURE WILL PROVIDE DRY WEATHER
THROUGH MOST OF SATURDAY. RAIN RETURNS STARTING SATURDAY NIGHT AND
CONTINUING THROUGH MOST OF NEXT WEEK AS AN ACTIVE PATTERN
DEVELOPS.

&&

.DISCUSSION...AS OF 3:00 PM PST FRIDAY...ANOTHER SEASONABLY COOL
DAY ACROSS OUR REGION WITH MOST SPOTS IN THE UPPER 40S TO MIDDLE
50S. IN GENERAL, TEMPERATURES ARE A FEW DEGREES WITHIN VALUES FROM
THURSDAY. CLOUDS HAVE RETURNED TO THE SOUTHERN HALF OF THE CWA
WHILE THE NORTHERN PORTION HAS GENERALLY BEEN CLOUD FREE THROUGH
THE DAY. TONIGHT WILL SEE ANOTHER ROUND OF TEMPS DROPPING INTO THE
30S IN MANY SPOTS, HOWEVER IN GENERAL VALUES WILL BE A FEW DEGREES
WARMER THAN LAST NIGHT AT THIS TIME OUTSIDE OF THE NORTH BAY.
THEREFORE, WILL ONLY BE ISSUING A FREEZE WARNING FOR THE NORTH
BAY WHERE MID 20S ARE LIKELY IN SPOTS.

SATURDAY WILL BE A TRANSITION DAY FOR US AS THE REX BLOCK OVERHEAD
BEGINS TO SHIFT TO THE NORTH THROUGH THE DAY. AT THE SAME TIME A
SYSTEM IN THE PACIFIC WILL APPROACH OUR REGION AND UNDERCUT THE
RIDGE. THIS WILL BE THE FIRST IN A SERIES OF SYSTEMS THAT WILL
TAKE AIM ON THE COAST AND BRING SUBSTANTIAL RAINFALL TO OUR
AREA. BY SATURDAY NIGHT RAIN WARM AIR ADVECTION RAIN WILL MOVE
INTO THE NORTH BAY. AS THE COLD FRONT OFFSHORE NEARS, RAIN WILL
EVENTUALLY SPREAD ACROSS THE ENTIRE CWA FOR SUNDAY INTO MONDAY.
MODELS LIMIT THE BULK OF THE MOISTURE TO THE COAST AS MUCH OF THE
ENERGY IS FORECAST TO DIVE TO THE SOUTH. HOWEVER, MANY LOCATIONS
COULD STILL PICK UP 1/4" BY MONDAY AFTERNOON WITH COASTAL RANGES
POSSIBLY LOOKING AT MORE THAN 1".

THE BIGGER STORY WILL BE WITH THE SECOND SYSTEM THAT WILL ADVANCE
TO OUR REGION ON TUESDAY. THIS ONE IS FORECAST TO MOVE DIRECTLY
FROM THE WEST ALLOWING A DIRECT SHOT OF MOISTURE FOR OUR AREA.
RAIN (WHICH COULD BE HEAVY AT TIMES) WILL START BY TUESDAY
MORNING AND QUICKLY SPREAD THROUGH THE WHOLE CWA. AT THE SAME TIME
SOUTHEASTERLY WINDS WILL RAMP UP AS THE FRONT APPROACHES. GUSTS
IN URBAN AREAS WILL LIKELY EXCEED 30 MPH IN MANY SPOTS. RAIN WILL
BECOME MORE SHOWERY LATER ON TUESDAY AS THE FRONT GOES THROUGH.
IMMEDIATELY ON ITS HEELS WILL BE A SECOND SYSTEM THAT WILL PROVIDE
ANOTHER ROUND OF WIDESPREAD RAINFALL ON WEDNESDAY. SHOWERS WILL
CONTINUE THROUGH THURSDAY. TIMING DOES BRING SOME OF THE HEAVIEST
RAINFALL INTO THE BAY AREA AROUND TUESDAY MORNING, SO THE COMMUTE
COULD QUITE TRICKY.

RAINFALL TOTALS CONTINUE TO BE GENERALLY 1-2" TOTAL BY THURSDAY
FOR MOST CITIES WITH 2-4" GENERALLY OVER THE NORTH BAY AND COASTAL
RANGES. WOULD EXPECT A FEW ISOLATED SPOTS TO RECEIVE AROUND HALF A
FOOT.

LONGER RANGE MODELS CONTINUE TO FAVOR NEAR TO ABOVE NORMAL
PRECIPITATION INTO THE MIDDLE OF JANUARY.
&&

.AVIATION...AS OF 9:40 AM PST FRIDAY...HIGH PRESSURE CENTERED
OVER THE GREAT BASIN WILL MAINTAIN LIGHT OFFSHORE WINDS ACROSS THE
FORECAST AREA THROUGH SATURDAY. MOSTLY CLEAR SKIES AND VFR
CONDITIONS ARE FORECAST TO PERSIST THROUGH SATURDAY.

VICINITY OF KSFO...VFR CONDITIONS AND LIGHT EASTERLY WINDS ARE
EXPECTED TO PREVAIL THROUGH THE NEXT 36 HOURS. CONFIDENCE HIGH.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS AND GENERALLY LIGHT
OFFSHORE WINDS ARE EXPECTED TO PREVAIL THROUGH THE NEXT 24 HOURS.
CONFIDENCE HIGH.

&&

.MARINE...AS OF 02:24 PM PST FRIDAY...LIGHT TO MODERATE OFFSHORE
WINDS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH SATURDAY.
LOCALLY GUSTY OFFSHORE WINDS CAN BE EXPECTED OVER THE NEAR SHORE
WATERS IN THE VICINITY OF COASTAL GAPS. WINDS WILL INCREASE OUT OF
THE SOUTH AHEAD OF AN APPROACHING FRONTAL SYSTEM LATE SATURDAY AND
SATURDAY NIGHT. THESE INCREASING WINDS WILL RESULT IN
DETERIORATING SEA CONDITIONS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...FREEZE WARNING FOR THE NORTH BAY.

&&

PUBLIC FORECAST: BELL
AVIATION: DYKEMA
MARINE: DYKEMA

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:49 PM PSTSmall Craft AdvisoryMTR4 days

Nearby

Freeze Warnings in California, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.